Alert archive / Idaho / Flash Flood Warnings in 1997

Flash Flood Warning 14, NWS Pocatello, ID

August 11, 1997Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 11, 1997, 3:48 PM MDT for Power County, Idaho. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1997, 3:48 PM MDT (21:48 UTC)
Expired
Aug 11, 1997, 4:45 PM MDT
In force
57 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Power County, ID

The radar

The Pocatello radar (KSFX), 47 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 112153
FFWPIH
IDC077-112245-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
348 PM MDT MON AUG 11 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  445 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...SOUTHEASTERN POWER COUNTY
 
AT 350 PM MDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SOUTHEAST POWER COUNTY BETWEEN THE COMMUNITIES OF PAULINE AND ARBON.
THESE STORMS WERE NEARLY STATIONARY. RADAR RAIN FALL ESTIMATES INDICATE
FROM ONE TO TWO INCHES OF RAIN MAY HAVE FALLEN IN THE AREA DURING THE
PAST HOUR.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS A FLOODED ROAD. FLOODING OF ROADWAYS AND SMALL STREAMS
IS LIKELY.
 
SURVICK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:00 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM MDT, 1 hour 48 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT MON AUG 11 1997

UPPER LEVEL LOW PRESSURE DISTURBANCE OVER SOUTHWEST IDAHO AND EASTERN
OREGON BEGINS TO FILL AND LIFT NORTHEAST BY TUESDAY AFTERNOON.  IN THE
MEANTIME...TWO MORE AFTERNOON/EVENINGS OF ACTIVE THUNDERSTORMS.

WATER VAPOR IMAGERY SHOWING DEFINITE CLOSED CIRCULATION ABOUT THIS
DISTURBANCE WITH PRONOUNCED PV MAX ROTATING FROM OREGON INTO NORTHERN
NEVADA THIS AFTERNOON...CONTINUING INTO SOUTH CENTRAL HIGHLANDS
BETWEEN 9 AND MIDNIGHT TONIGHT. UPPER SPEED MAX ALSO EVIDENT IN WATER
VAPOR IMAGERY CROSSING NORTHERN CA. OTHER CONVECTION ALREADY
DEVELOPING IN CENTRAL MOUNTAINS NEAR MACKAY AND IN CASSIA COUNTY. AIR
MASS QUITE UNSTABLE...BOI/LKN/SLC 12Z SOUNDINGS ALL INITIALIZE WITH
LIS MINUS 1 TO 3...PRECIPITABLE WATER .6 TO .9 INCH...SOME
THUNDERSTORMS THIS EVENING WILL PRODUCE HEAVY RAIN SHOWERS. COLD POOL
ALOFT STEEPENS LAPSE RATES THIS EVENING. MODIFIED SOUNDINGS
INDICATING CAPES IN 1000 TO 1500 J/KG WITH LOW TO MODERATE SHEAR
PRESENT TO SUPPORT POSSIBLY SEVERE THUNDERSTORMS. OREGON PV MAX
ARRIVING LATE THIS EVENING WILL KEEP POTENTIAL FOR STRONG
THUNDERSTORMS WELL THROUGH MIDNIGHT. FAVORING NGM SOLUTION WITH
DEVELOPMENT OF OREGON PV MAX...BUT WILL TAKE A MIX OF BOTH ETA/NGM.
UPSLOPE AND WEAK DYNAMICS FAVOR SHOWERS IN CARIBOU/UPPER SNAKE
HIGHLANDS...PV MAX...LIS OF MINUS 4 AND NGM H7 FORCING FAVOR STRONG
THUNDERSTORMS SOUTH CENTRAL HIGHLANDS AND POSSIBLY UPPER SNAKE VALLEY.
THUS SCATTERED THUNDERSTORM WORDING IN FORECAST MOST LOCATIONS.

LOW PRESSURE DISTURBANCE LIFTS NORTHEAST TUESDAY WITH GOOD PV OVER
EAST IDAHO...ESPECIALLY UPPER SNAKE HIGHLANDS.  ANOTHER ACTIVE DAY.
LITTLE CHANGE IN HEIGHTS/THICKNESS AND WILL STAY CLOSE OR SLIGHTLY
COOLER THAN GUIDANCE WITH TEMPERATURES. MODELS WRAP MOISTURE FROM
WYOMING BACK THIS WAY FOR MOSTLY CLOUDY SKIES TUESDAY.
RS

.WSR88D KSFX VCP21...OPERATIONAL.

IDA EB 051/079 049/078 047 08543
PIH EB 052/080 052/079 050 08543

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:04 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida41 min
Aug 10, 6:49 PM MDTSevere Thunderstorm WarningPIHOneida41 min
Aug 11, 3:20 PM MDTFlash Flood WarningPIHBannock70 min

Nearby

Flash Flood Warnings in Idaho, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.